Iowa, 2018

Hail in Iowa, May 14, 2018

May 14, 2018 · NWS DMX · 3 events in 2 counties and zones

A stalled out boundary continued to linger across southern Iowa and northern Missouri for the third day/event in a row. South of the boundary, SBCAPE values were modest in around 2000 J/kg, however much of the action for Iowa was north of the boundary within an elevated MUCAPE environment of 2000+ J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A stalled out boundary continued to linger across southern Iowa and northern Missouri for the third day/event in a row. South of the boundary, SBCAPE values were modest in around 2000 J/kg, however much of the action for Iowa was north of the boundary within an elevated MUCAPE environment of 2000+ J/kg. Add in lackluster effective bulk shear under 35 kts, and the result was predominantly storms with little residence time for consistent large hail development. A number of storms produced sub-severe hail, but a couple did produce severe reports, including up to around golf ball sized hail in south-central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 14, 5:35 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 14, 5:35 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
635 PM CDT Mon May 14 2018

.SHORT TERM.../Tonight through Tuesday/
Issued at 327 PM CDT Mon May 14 2018

The bulk of forecast issues will reside within the tonight timeframe
with a subtle shortwave passing through the state.  Currently, main
axis of convergence remains south of the state into Missouri where
deep convection is now ongoing.  The overall severe threat seems to
be subsiding across the forecast area with the bulk of convection
remaining to the south.  However, the CAMS output and NAM continue
to develop convection in southern Iowa this evening as forcing from
an approaching shortwave arrives.  Soundings do indicate rather good
instability in southern Iowa with MUCapes of 2000-2000 j/kg although
with paltry low level shear.  Large hail continues to appear to be
the main concern into the evening or even a wet downburst.  The
PWATS continue to be impressive this evening with 1.5-1.75 and as
would be expected, soundings are rather moist.  The storms should
produce very heavy downpours with rates of 1-2 inches per hour.
While localized flash flooding still remains a concern, much of
southern Iowa remains relatively dry compared to the rest of the
state.

Northerly surface flow will increase later tonight with drier air
entering the state.  The lower clouds and ceilings will become
confined to southern Iowa by daybreak with clearing in the far
north.  Tuesday will see quiet weather for most locations with
seasonably warmth. Mid and high clouds will linger in the south
during the day but sunshine is expected across the north where
soundings are relatively dry throughout the depth of the
atmosphere.

.LONG TERM.../Tuesday night through Monday/
Issued at 327 PM CDT Mon May 14 2018

A building upper ridge and surface high will bring a quiet period
for the start of the long term.   We are expecting dry conditions
and highs in the 80s through Thursday.  The models do want to send
some weak ridge riding shortwave across the region but with weak
flow, lack of a boundary and deep moisture, I have removed any
spurious low PoPs through the period.

Friday into the weekend a trough deepens out west and gradually
pushes east with time. Weaker waves will eject out of the base of
the trough breaking down the ridge somewhat but the progression of
the trough will also kick the ridge east.  At the surface a low will
develop with a frontal boundary.  By Friday night the low and
frontal boundary will be just to the west/northwest of Iowa and will
sink through the state throughout the day Saturday.  Instability,
strong forcing and sufficient shear all maximize across southern
into eastern Iowa Saturday afternoon and evening so while storms may
fire or be ongoing along the boundary earlier in the day...when the
boundary impacts southern Iowa later Saturday, we should see strong
to severe storms.  Moisture at this point does not look tremendous
but definitely sufficient...especially far south.  Beyond Saturday
night we look to settle back to a quieter pattern for the remainder
of the long term and just beyond.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 635 PM CDT Mon May 14 2018

Area of MVFR cigs already in place over far northern Iowa while a
few thunderstorms are possible across the south. The Cigs may
become IFR for a period especially in vicinity of KFOD and the a
few periods of MVFR or less possible elsewhere as the system
settles south overnight. VFR conditions will arrive on Tuesday
with north/northeast winds around 12 kts or less.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Cogil
LONG TERM...FAB
AVIATION...Donavon
Hazardous weather outlook, May 14, 2:51 PM CST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
351 PM CDT Mon May 14 2018

IAZ047>050-058>062-070>075-081>086-092>096-152100-
Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
351 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered strong storms are expected late this afternoon and
tonight. There is a marginal risk of severe weather. Large hail,
damaging wind and locally heavy rain would be the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Non severe thunderstorms may linger far southeast Tuesday
morning. Thunderstorm chances return late Friday night and
Saturday. Strong to severe storms will be possible. The specific
threats will be better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not expected.

IAZ004>007-015>017-023>028-033>039-044>046-057-152100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Audubon-
351 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An isolated non-severe thunderstorm is possible this afternoon.

River flood warnings remain in effect for portions of the West
Fork Des Moines and Cedar Rivers. Please refer to our website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances return Friday night and Saturday. Strong to
severe storms will be possible. The specific threats will be
better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly through this evening.

IAZ097-152100-
Davis-
351 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a slight risk for severe storms through this evening.
Large hail, damaging wind and heavy rainfall are the primary
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Non severe thunderstorms may linger southeast Tuesday morning.
Thunderstorm chances return Saturday and strong to severe storms
will be possible. The specific threats will be better determined
in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed through this evening.

FAB

In the hours before

Special weather statement, May 14, 6:17 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Des Moines IA
717 PM CDT MON MAY 14 2018

IAZ094-150045-
Decatur IA-
717 PM CDT MON MAY 14 2018

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN DECATUR COUNTY...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lamoni, or 8 miles south of Leon, moving east at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Leon, Lamoni, Davis City, Pleasanton, Nine Eagles State Park and
Lamoni Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4069 9391 4078 9372 4068 9360 4058 9356
      4058 9395
TIME...MOT...LOC 0016Z 268DEG 24KT 4062 9378

Lee

The radar

The Des Moines radar (KDMX), 110 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Decatur

When
May 14, 6:50 PM CST
Where
Decatur County, 1.25 mi WNW of Leon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.740, -93.750

Law enforcement reported quarter sized hail.

Hail, Wayne

When
May 14, 7:50 PM CST
Where
Wayne County, 2.2 mi WSW of Humeston
Measured
1.75 in hail
Reported by
Public
Coordinates
40.860, -93.520

Public reported golf ball sized hail.

Hail, Wayne

When
May 14, 7:52 PM CST
Where
Wayne County, 1.25 mi WSW of Humeston
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.860, -93.500

Trained spotter reported half dollar sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753562, 753563, 753564.